Flash Flood, Cattaraugus
- When
- June 23, 6:15 PM EST to 8:00 PM EST
- Where
- Cattaraugus County, 2.03 mi SW of Hinsdale to 2.19 mi SW of Hinsdale
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.149, -78.408
A cluster of thunderstorms developed during the afternoon in a warm, moist air mass. The slow moving storms produced heavy rain across a portion of the western southern tier.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cluster of thunderstorms developed during the afternoon in a warm, moist air mass. The slow moving storms produced heavy rain across a portion of the western southern tier. Amounts of one to three inches fell in less than two hours resulting in flash flooding across parts of Allegany and Cattaraugus counties. Law enforcement and emergency management reported road and low-land inundation as well as several road and bridge washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 4:41 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 541 PM EDT SUN JUN 23 2013 .SYNOPSIS... HIGH PRESSURE ANCHORED WELL OFF THE SOUTHEAST COAST WILL GUARANTEE VERY WARM AND HUMID CONDITIONS FOR THE NEXT SEVERAL DAYS WITH AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .NEAR TERM /THROUGH MONDAY/... THE LAKE BREEZE FRONT HAS MOVED WELL INLAND AT THIS TIME...HOWEVER SHOWERS AND THUNDERSTORMS ARE CONTINUING TO FOCUS ON THIS BOUNDARY AND HAVE BEEN TRAINING ACROSS THE FINGER LAKES THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO GRADUALLY SLIDE EAST ACROSS THE FINGER LAKES AS WELL AS EASTERN PORTIONS OF THE SOUTHERN TIER THROUGH THE EARLY EVENING BEFORE DIMINISHING AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. SEVERE THREAT IS MINIMAL...HOWEVER THERE WILL CONTINUE TO BE A FLOODING THREAT ACROSS THE FINGER LAKES AS STORMS ARE CONTINUING TO TRAIN WITH HEAVY RAINFALL ACROSS THE AREA. THE REST OF THE FORECAST AREA CAN EXPECT A VERY WARM AND SULTRY NIGHT WITH DEWPOINTS IN THE UPPER 60S RESULTING IN LOWS THAT WILL SIMILARLY ONLY DROP INTO THE UPPER 60S...WITH AREAS OF THE NIAGARA FRONTIER AND ROCHESTER METRO NOT DROPPING BELOW 70. ONCE CONVECTION ACROSS THE FINGER LAKES DISSIPATES...EXPECT A RAIN-FREE NIGHT AS UNLIKE LAST NIGHT...THERE WILL NOT BE ANY SYNOPTIC FEATURES SUCH AS SHORTWAVES ALOFT TO TRIGGER ANY MORE CONVECTION. EXPECT MONDAY TO LOOK VERY MUCH LIKE TODAY IN TERMS OF TEMPERATURES AND HUMIDITY WITH HIGHS IN THE MID TO UPPER 80S AND DEWPOINTS IN THE MID 60S. REGARDING SHOWER AND THUNDERSTORM ACTIVITY...IF ANYTHING WE WILL SEE MORE ACTIVITY AS A SHORTWAVE IS PROGGED TO CROSS THE FORECAST AREA DURING THE DAY. ONCE AGAIN...AREAS DOWNWIND OF THE LAKESHORES SHOULD REMAIN IN THE RAIN SHADOW OF THE LAKES...HOWEVER ALONG/SOUTH AND EAST OF THE LAKE BREEZE BOUNDARIES EXPECT TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS AND WITH SUCH A MOISTURE-RICH ENVIRONMENT WITH PWATS GREATER THAN 1.5 INCHES...FLOODING COULD ONCE AGAIN BE AN ISSUE...PARTICULARLY ACROSS THE FINGER LAKES. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... MONDAY EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING AND THE DEPARTURE OF THE COMPACT UPPER LEVEL SHORTWAVE. LATER IN THE NIGHT SHOWERS AND THUNDERSTORMS THAT BLOSSOMED OVER THE ONTARIO PENINSULA MAY DRIFT EASTWARD INTO OUR FAR WESTERN AREAS. WITH SOME ELEVATED INSTABILITY LINGERING IN THE WARM AND MUGGY AIRMASS WILL CONTINUE WITH A LOW CHANCE POP ACROSS SOUTHWESTERN NEW YORK LATER IN THE NIGHT. OVERNIGHT LOWS WILL CONTINUE TO BE WARM WITH TEMPERATURES DROPPING BACK INTO THE UPPER 60S AND A FEW LOW 70 READINGS. WITH THE SAME AIRMASS...ANOTHER MUGGY NIGHT IS EXPECTED. ON TUESDAY ANOTHER COMPACT SHORTWAVE WILL CREST THE EASTERN RIDGE...FURTHER SUPPRESSING IT TO THE SOUTH. AT THE SURFACE A WEAK AREA OF LOW PRESSURE WILL PASS NORTHEASTWARD ACROSS THE ONTARIO PENINSULA. THIS SHORTWAVE...COUPLED WITH THE PASSAGE OF A WEAK SURFACE COLD FRONT WILL ENCOUNTER THE WARM AND MOIST AIRMASS OVER THE GREAT LAKES REGION WILL PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS. WITH THE DAYTIME INSTABILITY OF 1000 TO 2000 J/KG ACROSS INLAND AREAS WE WILL AGAIN HAVE THE HIGHEST POPS FOR SHOWERS AND THUNDERSTORMS HERE...BUT WILL PAINT CHANCE POPS ACROSS THE ENTIRE CWA. ALSO OF NOTE SOUTHWEST WINDS ON TUESDAY WILL INCREASE DOWNWIND OF BOTH LAKE ERIE AND ONTARIO. WIND GUSTS MAY NEAR 30 TO 35 MPH THROUGH AFTERNOON OFF BOTH LAKES...AND DEPENDING UPON THE STRENGTH OF THE WEAK LOW TO THE NORTH...MAY BE GREATER IF THIS LOW WERE TO STRENGTHEN SOME. WE WILL HOLD TEMPERATURES SIMILAR TO MONDAYS READINGS WITH AGAIN ANOTHER MID TO UPPER 80S DAY ACROSS THE CWA. ONLY SPOTS THAT MAY BE COOLER WILL BE DOWNWIND OF THE TWO GREAT LAKES WHERE A FURTHER INLAND EXTEND OF WINDS OFF THE LAKE MAY HOLD TEMPERATURES INLAND ACROSS INTERIOR NORTHERN ERIE...AND NORTHERN JEFFERSON A TAD COOLER THAN MONDAY. TUESDAY NIGHT ACTIVITY MAY DIMINISH SLOWER WITH THE SHORTWAVE STILL PASSING ACROSS THE CWA. WILL LEAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF THE CWA THROUGH THE NIGHT. ON WEDNESDAY A BRIEF SHOT OF DRIER AIR BEHIND THE STORMS FROM TUESDAY WILL LOWER DEWPOINTS A TAD AND BRING A SLIGHT INCREASE IN SUNSHINE. THIS WILL ALLOW FOR MORE OF OUR REGION TO TOP INTO THE MID TO UPPER 80S...WHILE KEEPING SHOWER AND THUNDERSTORM POTENTIAL TO LOW CHANCE. WEDNESDAY NIGHT ANOTHER COMPACT SHORTWAVE WILL ENTER INTO THE CENTRAL GREAT LAKES REGION. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FEATURE MAY CARRY INTO FAR WNY LATE IN THE WEDNESDAY NIGHT TIME PERIOD. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A VERY WARM AND HUMID AIRMASS TO START THIS PERIOD WILL BE REPLACED BY A COOLER AIRMASS. THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME PERIOD...SOME OF WHICH MAY BECOME STRONG IN THE THURSDAY TO FRIDAY TIME PERIOD AS WE TRANSITION FROM THE VERY WARM AIR MASS TO A COOLER ONE. TEMPERATURES ABOVE NORMAL WILL BE LOWERED TO ABOUT NORMAL BY THE END OF THE PERIOD. ON THURSDAY A FAIRLY POTENT SHORTWAVE WILL BE CROSSING FROM SOUTHERN CANADA INTO THE NORTHERN GREAT LAKES. AHEAD OF THIS SHORTWAVE...A COMPACT SHORTWAVE FROM THE CENTRAL PLAINS WILL BE CROSSING FROM THE CENTRAL GREAT LAKES INTO THE NORTHEAST. THE GFS DEVELOPS THIS SHORTWAVE A LITTLE MORE THAN THE ECMWF....SUCH THAT THE MAIN UPPER LEVEL TROUGH IS SLIGHTLY SLOWER ON THE GFS...THAN THE ECMWF. NEVER THE LESS AS THIS MAIN CANADIAN SHORTWAVE ROUNDS THE UPPER LEVEL RIDGE THAT HAS BEEN ANCHORED OVER THE WEST IT WILL DROP SOUTHEASTWARD AND CARVE AN UPPER LEVEL TROUGH OVER THE CENTRAL GREAT LAKES. AHEAD OF THIS FEATURE HIGHER PWATS WILL BEGIN TO PUSH NORTHEASTWARD...INCREASING THE INSTABILITY OVER THE OHIO VALLEY AND EASTERN GREAT LAKES REGION. THUNDERSTORMS WILL BE POSSIBLE THURSDAY AS LIFT FROM THE COMPACT SHORTWAVE CROSSES THE CWA. WITH THE INCREASE IN MOISTURE CLOUD COVER WILL BE SLIGHTLY MORE THAN WEDNESDAY...AND THIS WILL KEEP AFTERNOON TEMPERATURES A FEW DEGREES COOLER. WITH A WARM FRONTAL BOUNDARY LINGERING THROUGH THE GREAT LAKES REGION WE WILL HAVE TO WATCH FOR NOCTURNAL THUNDERSTORMS THAT WILL FORM AND RIDE ALONG THIS FRONTAL BOUNDARY. FOR NOW WILL MAINTAIN A HIGH CHANCE FOR THUNDERSTORMS THROUGH THE NIGHT THURSDAY NIGHT. AS WE GET INTO FRIDAY...THIS MAY BE THE MOST ACTIVE DAY AS THE CLASH BETWEEN THE WARM AND HUMID AIRMASS OVER OUR REGION IS ENCROACHED UPON BY THE UPPER LEVEL TROUGH AND COLDER TEMPERATURES FROM THE CENTRAL GREAT LAKES. MID LEVEL THETA-E WILL PEAK THIS DAY AHEAD OF THE POOL OF COLDER AIR...THOUGH THE HIGHEST VALUES WILL REMAIN ACROSS THE OHIO VALLEY. AT THE SURFACE AN AREA OF LOW PRESSURE WILL CUT ACROSS SOUTHERN ONTARIO CANADA AND DRAG A COLD FRONT TOWARDS WESTERN NEW YORK FRIDAY AFTERNOON. IT IS POSSIBLE THAT THE COLD FRONT DOES NOT PASS THROUGH THE REGION TILL FRIDAY NIGHT MAINTAINING THE THREAT FOR THUNDERSTORMS THROUGH THE NIGHT. WITH UPPER LEVEL HEIGHT FALLS...AND PLENTY OF MOISTURE COMBINED WITH LIFT FROM THE COLD FRONT EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE DAY WITH ACTIVITY SLOWLY DRIFTING EASTWARD WITH THE ADVANCEMENT OF THE COLD FRONT THROUGH THE NIGHT. WHILE THE 12Z GFS AND ECMWF BRING THE SUMMERTIME COLD FRONT THROUGH THE REGION FRIDAY NIGHT...SECONDARY TROUGHS...COUPLED WITH THE MAIN UPPER LEVEL TROUGH HANGING TO OUR WEST WILL CONTINUE THE THREAT FOR SHOWERS AND POSSIBLE THUNDERSTORMS ON SATURDAY. WE WILL KEEP THE CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR NEXT SUNDAY AS WELL...AS A BUILDING UPPER LEVEL RIDGE OVER THE WEST WILL CREATE A LONG WAVE TROUGH OVER THE EASTERN THIRD OF THE NATION. HOWEVER WITH THIS TROUGH OVER THE GREAT LAKES REGION OUR SURFACE TEMPERATURES WILL BE COOLER. HIGHS THURSDAY AND FRIDAY AHEAD OF THE COOL POOL OF AIR WILL CLIMB INTO THE MID 80S...WITH THE HUMID CONDITIONS PERSISTING WITH DEWPOINTS IN THE MID 60S. FOR SATURDAY AND SUNDAY HIGHS WILL FALL BACK INTO THE UPPER 70S AND LOWERS 80S ACROSS THE REGION AND DEWPOINTS WILL BE SEVERAL DEGREES COOLER AS WELL...WITH DEWPOINTS IN THE LOW 60S. THIS WILL CREATE A SLIGHTLY LESS HUMID FEEL TO THE AIR. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... WIDESPREAD SHRA/-TSRA ARE ONGOING ACROSS THE FINGER LAKES AND PORTIONS OF THE SOUTHERN TIER THIS AFTERNOON. EXPECT ACTIVITY TO STAY WELL EAST AND SOUTH OF FCST TERMINALS AND DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...LEAVING VFR CONDITIONS FOR THE MOST PART...ALTHOUGH HZ/BR MAY BRING MVFR CONDITIONS TO KART OVERNIGHT. FOR MONDAY...EXPECT VFR CONDITIONS TO PREVAIL AT AREA TERMINALS AS THEY SHOULD ONCE AGAIN REMAIN IN THE RAIN SHADOW OF THE LAKES...HOWEVER A SHORTWAVE CROSSING THE REGION COMBINED WITH DAYTIME HEATING SHOULD TRIGGER ANOTHER ROUND OF SHRA/TSRA FARTHER INLAND FROM THE LAKES. THIS ACTIVITY WILL LIKELY BE MORE WIDESPREAD THAN TODAY/S ACTIVITY DUE TO THE ADDITIONAL DESTABILIZING INFLUENCE OF THE AFOREMENTIONED SHORTWAVE. OUTLOOK... MONDAY THROUGH THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... HIGH PRESSURE WELL OFF THE SOUTHEAST COAST WILL KEEP A RELATIVELY WEAK SFC PRESSURE GRADIENT OVER THE LOWER GREAT LAKES INTO THE MIDDLE OF THE COMING WEEK. THIS WILL RESULT IN LIGHT SOUTH TO SOUTHWEST WINDS ON BOTH LAKES ERIE AND ONTARIO...WITH NEGLIGIBLE WAVES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WOOD NEAR TERM...WOOD SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...WOOD MARINE...WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 503 AM EDT SUN JUN 23 2013 NYZ001>008-010>014-019>021-085-240915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 503 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 503 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 533 PM EDT SUN JUN 23 2013 NYZ021-232215- ALLEGANY NY- 533 PM EDT SUN JUN 23 2013 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BELFAST...AND MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... CANEADEA AND BELFAST... ANGELICA... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4252 7801 4234 7784 4226 7824 4236 7829 APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
551 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG BRISTOL 42.85N 77.43W
06/23/2013 ONTARIO NY LAW ENFORCEMENT
TREES DOWN.
&&
EVENT NUMBER BUF1300190
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
623 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD LYONS 43.07N 77.03W
06/23/2013 WAYNE NY LAW ENFORCEMENT
WATER OVER SEVERAL ROADS IN ARCADIA AND CANAL STREET IN
CITY OF LYONS
&&
EVENT NUMBER BUF1300191
SMITHThe Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464023, 464028, 464042, 464050.